Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 26, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 26, 1998, 3:37 PM MDT for El Paso County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1998, 3:37 PM MDT (21:37 UTC)
- Expired
- May 26, 1998, 4:40 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:05 PM MDT | Thunderstorm Wind 52 | Yoder, CO | |
| May 26, 4:30 PM MDT | Hail 1 | Yoder, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:45 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WUUS1 KPUB 262139 RRA SVRPUB COC041-262240- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 337 PM MDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 440 PM MDT * AT 335 PM MDT...RADAR SHOWED A LINE OF SEVERE STORMS FROM 3 MILES EAST OF DOWNTOWN COLORADO SPRINGS TO 15 MILES EAST OF COLORADO SPRINGS...TO 20 MILES SOUTHEAST OF COLORADO SPRINGS. THE STORMS WERE MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE FROM COLORADO SPRINGS ALONG HIGHWAY 24 TO CALHAN AND THE OPEN COUNTRY OF EL PASO COUNTY. AT THIS TIME... THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. LW/SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:40 PM MDT, 57 minutes earlier.
Area forecast discussion, May 26, 2:40 PM MDT, 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT TUE MAY 26 1998 WILL KEEP THIS SHORT AS TORNADO WATCH IN THE PROCESS OF BEING ISSUED. LIMITED DATA AS FRAME DOWN...HOWEVER PUX RADAR INDICATES THAT SEVERE THUNDERSTORM CURRENTLY DEVELOPING SOUTHEAST OF WALSENBURG. SHORTWAVE TO ROTATE FROM CENTRAL/SOUTHERN CALIFORNIA AT 12Z TUESDAY TO A NORTHWEST UTAH TO SOUTH-CENTRAL COLORADO LINE BY 00Z WEDNESDAY AND THEN TO A SOUTHERN MONTANA TO WESTERN NEBRASKA CONFIGURATION BY 12Z WEDNESDAY. WITH PLENTIFUL MOISTURE/INCREASING SHEAR AND SHORTWAVE WILL CONTINUE WITH WIDELY SCATTERED/SCATTERED THUNDERSTORMS WITH SOME SEVERE ALONG AND EAST OF FRONT RANGE THROUGH EVENING. MINIMUM TEMPERATURES TO RUN 2F TO 5F HIGHER ON WEDNESDAY MORNING AS COMPARED TO TUESDAY EASTERN SIDE WITH MINS SIMILAR TO YESTERDAY'S VALUES OVER THE SAN LUIS VALLEY. "7"
In the hours before
Special weather statement, May 26, 12:15 PM MDT, 3 hours 22 minutes before
COZ060>081-270600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT TUE MAY 26 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH ADEQUATE MOISTURE AND INCREASING WIND SHEAR WILL ALLOW WIDELY SCATTERED THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF THE FRONT RANGE WITH THE GREATEST THREAT CURRENTLY OVER EL PASO...CROWLEY AND KIOWA COUNTIES. SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY...MAINLY AFTER 2PM. 7
Special weather statement, May 26, 12:15 PM MDT, 3 hours 22 minutes before
COZ060>081-270600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT TUE MAY 26 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH ADEQUATE MOISTURE AND INCREASING WIND SHEAR WILL ALLOW WIDELY SCATTERED THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF THE FRONT RANGE WITH THE GREATEST THREAT CURRENTLY OVER EL PASO...CROWLEY AND KIOWA COUNTIES. SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY...MAINLY AFTER 2PM. 7
Special weather statement, May 26, 3:09 PM MDT, 28 minutes before
COZ073-262155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 309 PM MDT TUE MAY 26 1998 STRONG THUNDERSTORMS MOVING NORTHEAST FROM NORTHERN PUEBLO COUNTY ARE EXPECTED TO CROSS THE SOUTHERN EL PASO COUNTY LINE BY 315 PM... PRODUCING LOCALLY HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING TO 45 MPH. OTHER STORMS FURTHER BACK INTO NORTHERN PUEBLO COUNTY WILL ALSO MOVE NORTHEAST INTO SOUTHERN EL PASO COUNTY THROUGH 335 PM MDT. THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND... MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. SC
Special weather statement, May 26, 3:09 PM MDT, 28 minutes before
COZ073-262155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 309 PM MDT TUE MAY 26 1998 STRONG THUNDERSTORMS MOVING NORTHEAST FROM NORTHERN PUEBLO COUNTY ARE EXPECTED TO CROSS THE SOUTHERN EL PASO COUNTY LINE BY 315 PM... PRODUCING LOCALLY HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING TO 45 MPH. OTHER STORMS FURTHER BACK INTO NORTHERN PUEBLO COUNTY WILL ALSO MOVE NORTHEAST INTO SOUTHERN EL PASO COUNTY THROUGH 335 PM MDT. THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND... MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. SC
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:05 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 65 min |
| May 26, 2:44 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.